Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Lannes' $ T$ functor on summands of $ H\sp *(B({\bf Z}/p)\sp s)$


Authors: John C. Harris and R. James Shank
Journal: Trans. Amer. Math. Soc. 333 (1992), 579-606
MSC: Primary 55S10
DOI: https://doi.org/10.1090/S0002-9947-1992-1118825-6
MathSciNet review: 1118825
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ H$ be the $ \bmod$-$ p$ cohomology of the classifying space $ B({\mathbf{Z}}/p)$ thought of as an object in the category, $ \mathcal{U}$, of unstable modules over the Steenrod algebra. Lannes constructed a functor $ T:\mathcal{U} \to \mathcal{U}$ which is left adjoint to the functor $ A \mapsto A \otimes H$. In this paper we evaluate $ T$ on the indecomposable $ \mathcal{U}$-summands of $ {H^{ \otimes s}}$, the tensor product of $ s$ copies of $ H$. Our formula involves the composition factors of certain tensor products of irreducible representations of the semigroup ring $ {{\mathbf{F}}_p}[{{\mathbf{M}}_{s,}}_s({\mathbf{Z}}/p)]$. The main application is to determine the homotopy type of the space of maps from $ B({\mathbf{Z}}/p)]$ to $ X$ when $ X$ is a wedge summand of the space $ \Sigma (B{({\mathbf{Z}}/p)^s})$.


References [Enhancements On Off] (What's this?)

  • [AGM] J. F. Adams, J. H. Gunawardena, and H. R. Miller, The Segal conjecture for elementary abelian $ p$-groups, Topology 24 (1985), 435-460. MR 816524 (87m:55026)
  • [B] A. K. Bousfield, On the $ p$-adic completions of nonnilpotent spaces, Preprint, 1990. MR 1062866 (92g:55014)
  • [BK] A. K. Bousfield and D. M. Kan, Homotopy limits, completions and localizations, Lecture Notes in Math., vol. 304, Springer-Verlag, 1972. MR 0365573 (51:1825)
  • [CS] H. E. A. Campbell and P. S. Selick, Polynomial algebras over the Steenrod algebra, Comment. Math. Helv. 65 (1990), 171-180. MR 1057238 (91f:55006)
  • [Car] D. Carlisle, The modular representation theory of $ {\text{GL}}(n,p)$, and applications to topology, Ph.D. thesis, Univ. of Manchester, 1985.
  • [CK1] D. Carlisle and N. J. Kuhn, Subalgebras of the Steenrod algebra and the action of matrices on truncated polynomial algebras, J. Algebra 121 (1989), 370-387. MR 992772 (90c:55018)
  • [CK2] -, Smash products of summands of $ B({\mathbf{Z}}/p)_ + ^n$, Algebraic Topology, Contemp. Math., vol. 96, Amer. Math. Soc., Providence, R.I., 1989, pp. 87-102.
  • [CW] D. P. Carlisle and G. Walker, Poincaré series for the occurrence of certain modular representations of $ {\text{GL}}(n,p)$ in the symmetric algebra, Preprint, 1989. MR 1025452 (91a:20016)
  • [C] G. Carlsson, Equivariant stable homotopy and Segal's Burnside ring conjecture, Ann. of Math. (2) 120 (1984), 189-224. MR 763905 (86f:57036)
  • [CP] A. H. Clifford and G. B. Preston, Algebraic theory of semigroups, vol. I, Math. Surveys Monographs, vol. 7, Amer. Math. Soc., Providence, R.I., 1961. MR 0132791 (24:A2627)
  • [Co] F. Cohen, Splitting certain suspensions via self-maps, Illinois J. Math. 20 (1976), 336-347. MR 0405412 (53:9205)
  • [CR1] C. W. Curtis and I. Reiner, Representation theory of finite groups and associative algebras, Wiley, 1962. MR 1013113 (90g:16001)
  • [G] D. J. Glover, A study of certain modular representations, J. Algebra 51 (1978), 425-475. MR 0476841 (57:16392)
  • [H] J. C. Harris, On certain stable wedge summands of $ B({\mathbf{Z}}/p)_ + ^n$, Canad. J. Math. 44 (1982), 104-118. MR 1152669 (93b:55020)
  • [HK] J. C. Harris and N. J. Kuhn, Stable decompositions of classifying spaces of finite abelian $ p$-groups, Math. Proc. Cambridge Philos. Soc. 103 (1988), 427-449. MR 932667 (89d:55021)
  • [HB] B. Huppert and N. Blackburn, Finite groups. II, Springer-Verlag, 1982. MR 650245 (84i:20001a)
  • [JK] G. James and A. Kerber. The representation theory of the symmetric group, Encyclopedia Math. Appl., vol. 16, Addison-Wesley, 1981. MR 644144 (83k:20003)
  • [K2] N. J. Kuhn, The Morava $ K$-theory of some classifying spaces, Trans. Amer. Math. Soc. 304 (1987), 193-205. MR 906812 (89d:55013)
  • [L] J. Lannes, Sur la cohomologie modulo $ p$ des $ p$-groupes abéliens élementaires, Proc. Durham Symposium on Homotopy Theory, 1985, London Math. Soc. Lectures Notes, vol. 117, Cambridge Univ. Press, 1987, pp. 97-116. MR 932261 (89e:55037)
  • [LS] J. Lannes and L. Schwartz, Sur la structure des $ \mathcal{A}$-modules instable injectifs, Topology 28 (1989), 153-169. MR 1003580 (90h:55027)
  • [LZ] J. Lannes and S. Zarati, Sur les foncteurs dérivés de la déstabilisation, Math. Z. 194 (1987), 25-59. MR 871217 (88j:55014)
  • [M] H. R. Miller, The Sullivan conjecture on maps from classifying spaces, Ann of Math. (2) 120 (1984), 39-87. MR 750716 (85i:55012)
  • [MP] S. A. Mitchell and S. B. Priddy, Stable splittings derived from the Steinberg module, Topology 22 (1983), 285-298. MR 710102 (85f:55005)
  • [S1] R. J. Shank, Polynomial algebras over the Steenrod algebra, summands of $ {H^{\ast} }(B{({\mathbf{Z}}/2)^s})$ and Lannes' division functors, Ph.D. thesis, Univ. of Toronto, 1989.
  • [S2] -, Symmetric algebras over the Steenrod algebra and Lannes' $ T$ functor, Preprint, 1989.
  • [W] R. M. W. Wood, Splitting $ \Sigma ({\mathbf{C}}{P^\infty } \times \cdots \times {\mathbf{C}}{P^\infty })$ and the action of Steenrod squares $ S{q^i}$ on the polynomial ring $ {{\mathbf{F}}_2}[{x_1}, \ldots ,{x_n}]$, Algebraic Topology (Barcelona, 1986), Lecture Notes in Math., vol. 1298 Springer, 1987, pp. 237-255. MR 928837 (89a:55017)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55S10

Retrieve articles in all journals with MSC: 55S10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1992-1118825-6
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society